Rationale: Atorvastatin is the most common drug used in therapy for cardiovascular diseases. The most common adverse side effects associated with statins are myopathy and hypertransaminasemia. Here, we report a rare case of gamma glutamyl transpeptidase (GGT) elevation induced by atorvastatin.
Patient concerns: A 47-year-old male was admitted to our hospital with dyslipidemia, he had been taking pitavastatin 2 mg/day for 2 months. The levels of total cholesterol (265.28 mg/dL) and low-density lipoprotein-cholesterol (LDL) (179.15 mg/dL) were also high.
Diagnosis: Blood lipid test showed mixed dyslipidemia.
Intervention: Atorvastatin 10 mg/day was given to the patient.
Outcomes: The patient came back to our hospital for blood tests after 4 weeks. Although no symptoms were detectable, the patient's GGT level was markedly elevated (up to 6-fold over normal level) with less marked increases in alkaline phosphatase (ALP) and alanine aminotransferase (ALT). The serum GGT level returned to normal within 6 weeks of cessation of atorvastatin.
Lessons: This is a case of GGT elevation without hyperbilirubinemia, hypertransaminasemiam, or serum creatine phosphokinase (CPK) abnormalities despite an atorvastatin regimen. This case highlights GGT elevation caused by atorvastatin, a rare but serious condition. Clinicians should be aware of these possible adverse effects and monitor liver function tests in patients on statin therapy.